MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 75102205
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3, h6: it was reported that, during total hip replacement surgery, when the calcar reamer was placed over the polarstem collar reamer guide and the reamer was turned on, it caught the calcar guide and snap it in two.No pieces fell inside the patient.The procedure was resumed, without any delay, using the same device.The complaint device was not returned for investigation.A visual evaluation of the device was not possible.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed 1 additional complaint for the affected batch and 1 additional complaint for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.Repeated use along with constantly applied mechanical forces are known factors which contribute to the failure exhibited by this device.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for further actions because of the limited information provided.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during thr surgery, when the calcar reamer was placed over the polarstem collar reamer guide and the reamer was turned on, it caught the calcar guide and snap it in two.No pieces fell inside the patient.The procedure was resumed, without any delay, using the same device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during total hip replacement surgery, when the calcar reamer was placed over the polarstem collar reamer guide and the reamer was turned on, it caught the calcar guide and snap it in two.No pieces fell inside the patient.The procedure was resumed, without any delay, using the same device.Patient was not injured as consequence of this problem.The device, intended for use in treatment, was returned for evaluation.Upon visual inspection, the reported failure can be confirmed and the complaint sample is fractured in two pieces.Upon material assessment, impact dents and scratches from the calcar reamer are found on both sides of the hinge notch.Further, the angle between the instrument and the fracture surface indicates a fracture caused by a torsional load.Lastly, the analyzed fracture surface shows both characteristics of brittle and ductile overload.The production documentation was reviewed, no deviations from the standard manufacturing procedure contributing to the reported failure were found.The review of historical complaints for the alleged device revealed one additional similar complaints reported for the same batch, and one additional similar complaints for the same product number over the past 12 months with similar failure mode.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.A review of past corrective actions was performed.No further escalation is required.Based on the available information and the performed investigation, the reported complaint can be confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The fracture surfaces show characteristics of both brittle and ductile fracture behavior caused by a high load.The edges of the reamer guide near the hinge show impact marks most likely caused by the calcar reamer.No other material defects along the fracture surface have been identified.This suggests that the fracture was caused by the impact of the calcar reamer onto the edge of the reamer guide.Hence, the root cause can be traced to the device having reached the end of its useful life.Due to numerous times of usage of the calcar reamer guide, the spring inside the hinge might loosen which prevents the hinge from snapping into the rasp.Further, we advise to follow our document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The proper functioning test includes the instruments to be put together (e.G.The calcar reamer guide on a rasp followed by the calcar reamer over the calcar reamer guide).The need for further actions is not indicated.This complaint is considered as closed.Smith+nephew will continue to monitor this device for similar issues.The returned complaint sample will be scrapped.

Brand Name
POLARSTEM COLLAR REAMER GUIDE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19410611
Report Number9613369-2024-00076
Device Sequence Number15640075
Product Code LXH
UDI-Device Identifier00885556535493
UDI-Public00885556535493
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75102205
Device Lot NumberB73433
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2024
Supplement Date Received by Manufacturer06/25/2024
08/23/2024
Initial Report FDA Received Date05/28/2024
Supplement Report FDA Received Date06/25/2024
08/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/28/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown